Alert archive / Kentucky / Flash Flood Watches in 2018
Flash Flood Watch 7, NWS Jackson, KY
NWS Jackson, KY issued this flash flood watch at Sep 8, 2018, 2:31 PM EDT for 17 counties in Kentucky. It took effect at Sep 8, 2018, 3:00 PM EDT. It was in force for 29 hr.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2018, 2:31 PM EDT (18:31 UTC)
- In effect from
- Sep 8, 2018, 3:00 PM EDT
- Expired
- Sep 9, 2018, 8:00 PM EDT
- In force
- 29 hr
- Issued by
- NWS Jackson, KY
- Flood severity
- None
Counties Bath County, KY, Breathitt County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Johnson County, KY, Lee County, KY, Magoffin County, KY, Martin County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Pike County, KY, Powell County, KY, Rowan County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 29 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at Sep 8, 1:30 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Sep 8, 1:30 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 130 PM EDT Sat Sep 8 2018 .UPDATE... Issued at 130 PM EDT SAT SEP 8 2018 Issued an update to the grids to input the latest observations. This was to better highlight the difference in temperatures due to the cloud cover in the north compared to the south. A new zfp was not needed for this update. UPDATE Issued at 1013 AM EDT SAT SEP 8 2018 Issued an update to the forecast to input the latest observations and trend them into the mid morning hours. Temps appear to be a bit slow to warm up today so did temper them a tad. In addition, with the bulk of the shower and embedded thunderstorm activity to the north, will begin to see a north to south temperature gradient with the persistent rainfall and cloud cover to the north. Thus, may expect to see more instability to the south and eventually more discrete or clustered thunderstorms to the south. However, it is noted that there will be a cap to bust, though not strong. Have updated the pops to adjust for this reasoning. Also, fog has been removed from the zones and a new zfp has been issued. UPDATE Issued at 622 AM EDT SAT SEP 8 2018 Updated to ingest current observations for temperatures and dew points. Also, the radar shows some convection entering the northern portion of Fleming County. Therefore, increased PoPs for this region through the morning. && .SHORT TERM...(Today through Sunday) Issued at 415 AM EDT SAT SEP 8 2018 Current surface analysis shows a low pressure system, associated with the remnants of Tropical Storm Gordon, over Missouri and Arkansas with a stalled front extending over the southern portion of Kentucky. As the surface low pressure system moves to the northeast over the Ohio Valley this weekend, a warm front will lift northward over Kentucky early Sunday before a cold front advances towards eastern Kentucky later Sunday. The main bulk of the precipitation for the short term will be with the passage of the cold front. However, the total rainfall expected with this system has trended downwards in the last couple of days. Generally, between 0.5 and 1.5 inches is expected through the end of the weekend over eastern Kentucky, with the highest amounts along and north of the Mountain Parkway in the Bluegrass region. Heavy rainfall will be the main threat with this system, but thunderstorms are also possible through Sunday, mainly in the afternoon/evening hours each day. Followed the lead of the CONSShort for PoPs today since it had a good handle on current trends. The CONSShort as well as the HRRR and RAP models show a relative lull in convection until this afternoon/evening. For Sunday, stuck with the Blend for the most part. Although, did increase PoPs during frontal passage Sunday. Followed close with guidance and CONSShort for temperatures. Today's highs will be in the mid to upper 70s in the north and mid 80s in southeastern Kentucky. Sunday's highs will be similar, with upper 70s in the north and low 80s in the south. Low temperatures will generally be in the mid to upper 60s. .LONG TERM...(Sunday night through Friday) Issued at 440 AM EDT SAT SEP 8 2018 The period is expected to begin with an upper level ridge over the Atlantic in the vicinity of Bermuda and another ridge over the Pacific extending into the southwestern US. A weak upper low is expected to be over the Great Lakes to begin the period with a trough to its south into the MS Valley and Lower OH Valley. At the surface, an area of low pressure is expected to be over OH to begin the period with a cold front trailing south into KY and the southeastern states. The surface low should track into the Great Lakes early next week although the trailing cold front should slow down and become stationary or nearly stationary across the Appalachians. However, as mid level heights increase across the southeast and the OH and TN Valley, the boundary should return west and northwest across the area at midweek before becoming ill defined by Thursday and Friday. At that point, attention will turn to what is expected to be Hurricane Florence near the Carolinas Thursday through the end of the period. Although the track of this system remains uncertain and it should not have any affect on the region prior to the end of the period, some guidance that has a more westerly track would bring some precipitation to the region associated with its remnants about a week from now. The approaching cold front and shortwave trough working into the region should lead to numerous to widespread showers Sunday night and into Monday with some thunderstorms possible. With the rather slow movement of the boundary some locally heavy rain cannot be ruled out early in the period or at least some locally heavy rain totals when combined with rain that falls during the short term period. This could lead to some rises on area creeks and localized high water or even flash flooding cannot be ruled out. Once, the upper level trough moves into the Great Lakes and St Lawrence Valley Monday night into Tuesday, coverage of convection should decrease. Generally diurnally driven isolated to scattered convection cannot be ruled out each day from Wed into Fri despite some increase in mid and upper level heights as a rather moist airmass for early September persists and daytime highs reach above normal levels. Temperatures will average below normal Monday into Tuesday with the boundary over the region or just to the east of the area. Temperatures should moderate by the second half of the week to above normal levels corresponding to the rising heights. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 130 PM EDT SAT SEP 8 2018 North of the front where the moisture is streaming northeastward is where the most consistent low level cloud cover and showery precip will continue. Thus will keep SYM in IFR and below conditions through the entire period. The southern TAF sites are a different story with scattered convection expected through this afternoon and into this evening. Will expect any location that received rainfall today to see some low cigs and even some fog tonight. As well, any breaks in cloud cover tonight will cause the sites to deteriorate in conditions. Most likely, SME and LOZ, being on the southern end of the boundary may see some breaks tonight allowing them to fall below field mins tonight. Winds will be light but mainly out of the south. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SHALLENBERGER SHORT TERM...CGAL LONG TERM...JP AVIATION...SHALLENBERGER
Hazardous weather outlook, Sep 8, 4:49 AM EDT, 9 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 449 AM EDT Sat Sep 8 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 449 AM EDT Sat Sep 8 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible, mainly during the afternoon and evening hours. A couple of storms could produce locally heavy rain and strong wind gusts. Isolated instances of flash flooding are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Locally heavy rainfall is possible Sunday through Monday, leading to isolated flash flooding. Thunderstorms on Sunday could also produce strong wind gusts. Thunderstorms are also possible at times Sunday evening through Friday, especially during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flash flooding or high water. JP/CGAL
In the hours before
Local storm report, Sep 8, 2:17 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
217 PM EDT SAT SEP 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLOOD 3 NNW EWING 38.47N 83.88W
09/08/2018 FLEMING KY 911 CALL CENTER
JOHNSON CREEK ROAD WASHED OUT...THIS IS A GRAVEL ROAD.
TIME OF EVENT ESTIMATED.
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:33 AM EDT | Areal Flood Advisory | JKL | Fleming | 4 hr |
| Sep 8, 2:39 PM EDT | Areal Flood Advisory | JKL | Estill, Powell | 3 hr |
| Sep 8, 2:53 PM EDT | Special Weather Statement | JKL | Estill, Menifee, Powell | 37 min |
| Sep 8, 2:59 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Menifee, Morgan, Powell, Wolfe | 61 min |
| Sep 8, 3:59 PM EDT | Special Weather Statement | JKL | Morgan, Wolfe | 46 min |
| Sep 8, 4:37 PM EDT | Special Weather Statement | JKL | Morgan | 38 min |
| Sep 8, 5:10 PM EDT | Special Weather Statement | JKL | Martin | 50 min |
| Sep 8, 5:20 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Martin, Pike | 40 min |
Nearby
Flash Flood Watches in Kentucky, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.